Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
192 Doctors are Online

Is Nexium safe to use long term for gastritis?

User rating for this question
Very Good
Answered by

Gastroenterologist
Practicing since : 2006
Answered : 2216 Questions
Question
I am a 32 year old man. I had my gallbladder removed in Easter 2012, about 2 months after this surgery, I began having strange sensations and pains in my chest at various spots and places. After numerous trips to the ER thinking I was having a heart attack or heart related problem, which after doing numerous EKGs and Stress Tests showed nothing wrong with my heart except that I had sinus arythmia, which they said was harmless and not causing my pains. They said it was possibly gastritis.

After hearing this, I flew to Canada and saw a doctor there who referred me to a specialist and that I should do an endoscopy. I was diagnosed with mild gastritis after doing the endoscopy in February 2013. My gastritis was NOT caused by H. Pylori bacteria, but they were also unable to tell me what caused it. Do you know? Since February of 2012 I was told to use Nexium, once per day 40mg. I have since cut this down to 20mg per day. So I have been using Nexium for almost 1 1/2 years EVERYDAY.

My questions are, how long do I have to keep using Nexium everyday? Is it safe to use long term like this? And How do I cure gastritis? I still get sharp pain in specific spots, or a feeling of pressure or gnawing in my chest, most times on the right side closer to the center of my chest. Should I keep taking it? I try to follow all the diet guidelines and I have cut out alot of foods out of my diet but sometimes no matter what i do and even though I'm taking the nexium, it still happens ocassionally but not as much as without it. Recently I've even had pain in and around my belly button, which I went to the ER for and the doctor there said it was most likely by gastritis.

Your thoughts?
Posted Sun, 17 Aug 2014 in Liver and Gall Bladder
 
 
Answered by Dr. Klerida Shehu 44 hours later
Brief Answer:
Further investigations are needed...

Detailed Answer:
Hi,

It is true that long-term use of Nexium carries its own side effects. Usually, Nexium is prescribed to treat GERD for long periods; while, short-term (up to 8 weeks) prescriptions are given for gastritis.

Usually, upper endoscopy is advised to run after 4 to 6 weeks of starting Nexium to evaluate the efficacy of the treatment.

The most common side effects of using Nexium for longer periods include:
- changes in intestinal flora due to increased pH of the stomach
- osteoporosis (due to its effects in bone)

Your clinical symptoms, might also be related to:
- biliary dyskinezia
- IBS

I need to also know regarding your stool motion :
- color?
- consistency?
- mucus content?
- blood or any other unusual element?

At this moment, I recommend to:
- run abdominal ultrasound to evaluate the biliary pathways
- upper endoscopy to determine the efficacy of Nexium (whether it should be further continued)
- apart medications, lifestyle and diet changes are crucial in treating gastritis
- treat the underlying condition. There are many factors causing gastritis (virus, bacteria, etc.). So, treating the underlying condition will consequently treat gastrtitis too.

Hope it helped! Wish fast recovery!
Dr.Klerida
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+

The user accepted the expert's answer

Ask a Gastroenterologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor